Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#235596] of Pankaj K. Agarwal

Papers Published

  1. Agarwal, PK; Aronov, B; O'Rourke, J; Schevon, CA, Star unfolding of a polytope with applications, SIAM Journal on Computing, vol. 26 no. 6 (1997), pp. 1689-1713
    (last updated on 2018/10/19)

    We introduce the notion of a star unfolding of the surface P of a three-dimensional convex polytope with n vertices, and use it to solve several problems related to shortest paths on P. The first algorithm computes the edge sequences traversed by shortest paths on P in time O(n6β(n) log n), where β(n) is an extremely slowly growing function. A much simpler O(n6) time algorithm that finds a small superset of all such edge sequences is also sketched. The second algorithm is an O(n8 log n) time procedure for computing the geodesic diameter of P: the maximum possible separation of two points on P with the distance measured along P. Finally, we describe an algorithm that preprocesses P into a data structure that can efficiently answer the queries of the following form: "Given two points, what is the length of the shortest path connecting them?" Given a parameter 1 ≤ m ≤ n2, it can preprocess P in time O(n6m1+δ), for any δ > O, into a data structure of size O(n6m1+δ), so that a query can be answered in time O((√n/m1/4) log n). If one query point always lies on an edge of P, the algorithm can be improved to use O(n5m1+δ) preprocessing time and storage and guarantee O((n/m)1/3 log n) query time for any choice of m between 1 and n.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320